Q and A

Question

Do you get side effects when you start ARV?

I’m going to be starting medication for my HIV next week, will there be side effects?

Answer

Thanks for getting in touch.

Its common that people will have some sort of side effect when they start ARVs, however this does vary from person to person. Some people have none, whereas others have a lot, and side effects that could require them to change their medication. This may happen if a combination contains efavirenz.

Our introduction to ART guide explains what to expect: http://i-base.info/guides/starting

If you do have any issues with your ARV’s the best thing to do is to seek advice from your healthcare provider.

18 comments

  1. Lisa Thorley

    Hi Nelly,

    What is it that you need help with? If its gaining weight this will need to be discussed with a doctor.

  2. Nelly

    Hi , I’ve been on ARV treatment for a year now and so far so good , though I thought if I start taking them I’ll gain weight but I haven’t gained an inch , please help

  3. Lisa Thorley

    Hi Michael,

    As you’ve been on meds for 6 months, your body should be well adjusted to them. The fatigue could be due to a lot of things, one of which is just daily life. If its possible you should discuss this with your doctor.

  4. Michael

    I’ve been on ARVs for 6 months now (Tenofovir, Lamivudine and Efavirenz combo) with minimal side effects, usually 2hours after taking the meds. The last two weeks however have been different as I’m always fatigued, tired, lethargic. I don’t know if it’s the meds cos my other vitals check out fine, I was also placed on prophylactic Isoniazid which I just completed two weeks ago. Sometimes I wake up with severe nausea accompanying this listlessness. I don’t know if it’s a bad batch cos this coincides with a new bottle I just opened and also the end of the Isoniazid treatment. Is it normal to have these symptoms later on in the treatment?

  5. Lisa Thorley

    Hi Veronique,

    Not having side effects isn’t a sign that the meds aren’t working. Not having side effects is something to be happy about. Its very unlikely that you’ll get any now.

    Though you may have felt healthy, your CD4 count was low. Your body would have been working very hard to ensure that you were OK. Being on meds is the best thing for you.

  6. Veronique

    Good day

    I have recently started taking Trivenz 13 days ago. I am taking it at night on an empty stomach. I been in good health prior to starting the treatment, however my CD4 was 151 and viral load 158 000. Hence I had to start taking the ARV.

    I believe I have been positive for 13yrs with really good health without ART. I feared the worst in starting the mediation but its been 13 days, with exception of day 1 where I had nightmares, I have not experienced any side effects at all.

    I am worried the prescribed ARV might not be working and actually causing harm?
    Or is it too early to experience side effects?
    Could it be my “healthy” state of health prior to taking the meds is helping to combat the side effects?

    I will appreciate your feedback very much.

  7. Roy Trevelion

    Hi Rejoice,

    Do you mean you can’t stand on your legs and that you feel dizzy? What ARVs are you taking? Please let us know because dizzyness can be a side effect of some ARVs.

  8. rejoice

    hi I am taking my ARV drugs for two to three months now but any time I take the drugs, I can’t stand on my guys I see the world turning around with me.

Comment

Your e-mail address will not be published. Required fields are marked *